Doctor’s changed my daughter’s Lantus from 5 units to 4 units now she is experiencing lows. She was diagnosed 5 months ago and is an active 9 year old. Is this normal or something we should just wait out and see?
@Sammy3, hi Samantha, lows are not normal and you should report the sugars back to her doctor for further adjustment. I have to change basal rates and meal time insulin for any kind of activity change from my baseline - both higher and lower.
you don’t mention if she is also taking meal time insulin.
example, if she typically plays with toys for 3 hours after lunch, but recently has been running on a playground… then this may require a change in lunch time insulin, or long acting insulin, or both.
Activity is a very significant variable in blood sugar control, but the food she’s eating and the insulin she needs are all part of the deal.
please consider checking in with the doctor again. good luck,
That is odd, after cutting back the Lantus she is now experiencing lows?
ANything in her diet changed? Has she been more active recently?
I’d reach out to your Dr to explain.
Is she currently using a CGM?
We have her on a CGM but no alarms for the lows(very strange). Her Doctor changed her Basal again to 3 units and she stays in the 200’s even with corrections. Her body isn’t use to this and she is getting very bad headaches. She is taking a Bolus for carbs at meal times and I’m wondering if that needs to be adjusted.
All I can tell you is this. The BG levels are never static. The body is never in stasis. It changes by the minute. Even in sleep, dreaming can cause sugar dumps by the liver. At night, I drop due to these factors. So at night I eat something small to fool my body that it’s not starving. Most nights I can sleep thru now that I learned that.
So now during the day. For me, if I don’t slow down and wait for some digestion to happen, I drop even tho I’ve eaten some thing to boost my sugar. Like drinking a Pepsi. I’ll drop like a rock if I am physical right away. Then I correct for it on n off like a roller coaster for the rest of the afternoon.
I think, using cgm to check this out, that without enough down time, absorption of the sugars eaten is delayed by the body. Therefore lows! If I wait, allow my sugars to rise, then do what I gotta do, I’m more stable.
So I think it’s a matter of how long her body takes to process these sugars and for them to hit her bloodstream. Might be 30 min or an hour. Just have to time it out and see…
Hope the thinking helps to try and manage her drops. Just remember nothings perfect with this. It may work most of the time, but not always. I know this for sure, my body does what it wants to, when it wants to! I will assume so will she react the same way. When her body wants or needs sugar it will call for it. If the liver has it it’ll dump.
Oh yeah one thing about the liver, at least for me, every so often I deplete sugar reserves and have to refill my reserves. No matter what I do till it refills, I drop like a rock. Then end up overcorrecting if I’m not careful after my reserve is filled.
Just gotta take it one day at a time!
Hope it helps